Opioid-induced Respiratory Depression (OIRD), usually caused by opioid use or post-operative complications from anesthesia, occurs when the opioids desensitize the brain stem to rises in CO2, which can rapidly lead to full-blown respiratory failure. Given the growing number of 911 calls due to opioid abuse and subsequent respiratory arrest, it is critical that EMS providers understand how to diagnose and treat OIRD.
The only treatment for an opioid overdose is the administration of naloxone, an opioid antagonist. Quantitative waveform capnography can serve as an important tool to help EMS providers in initial assessments and to measure the administration of naloxone therapy. If administered too quickly, naloxone can cause some patients to become violent, especially if other drugs are present in the system.
Capnography and OIRD
Accurate diagnosis of the cause of respiratory distress is critical in order to administer appropriate treatment, but it can be difficult when the patient is unconscious or combative. EMS providers need to understand both how to administer naloxone to overdose patients and how to monitor their respiratory status. Waveform capnography is a valuable assessment tool to determine the cause and severity of a patient’s respiratory distress, to guide treatment decisions in the prehospital environment and to monitor the patient’s response to those treatments.
Learn more about OIRD:
EMS1.com: 5 things EMS providers need to know about opioid overdose and respiratory compromise
Capnography helps determine when naloxone is needed for an opioid overdose. Use waveform capnography to manage and monitor the patient’s airway, to guide ventilation and to determine when spontaneous circulation returns. If naloxone is administered, continue using capnography to assess the patient’s response and need for further treatment.
The Physician-Patient Alliance for Health & Safety: Opioid Pain Medication & Assessing the Risk of Respiratory Compromise: Pamela Parker, RN on the Death of Her 17-Year-Old Son
Pamela Parker, BSN, RN, CAPA shares lessons learned from her efforts to resuscitate her own son from opioid-induced respiratory depression, including:
- All patients receiving opioids should be assessed for risk for over sedation and respiratory depression.
- All patients receiving opioids should be continuously electronically monitored.
- Do not rely upon pulse oximeters; monitor with capnography.
Parker says, “Capnography measures the amount of carbon dioxide in exhaled breath and is a better indicator of the adequacy of the ventilation of the patient.”
American Journal of Emergency Medicine: A randomized controlled trial of capnography during sedation in a pediatric emergency setting
This study attempted to determine whether adding capnography to standard monitoring of children helps detect respiratory depression and increases the frequency of interventions. It found that “Providers with access to capnography provided fewer but more timely interventions for hypoventilation.”
American Journal of Nursing: Capnography and Respiratory Depression
This study was designed to determine whether capnography or pulse oximetry provides better monitoring for post-operative patients at risk for opioid-related respiratory depression. The authors conclude that capnography may provide an advantage in indicating risk of airway obstruction and “may be more appropriate for use with postsurgical high-risk patients taking opioids.”
Gastrointestinal Endoscopy: Automated graphic assessment of respiratory activity is superior to pulse oximetry and visual assessment for the detection of early respiratory depression during therapeutic upper endoscopy
This study sought to determine whether capnography provides an improvement over visual observation and pulse oximetry when assessing the ventilatory status of patients. It found that “capnography was an excellent indicator of respiratory rate” and that “Potentially important abnormalities in respiratory activity are undetected with pulse oximetry and visual assessment.”